Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 6504 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 

CASE REPORT Table of Contents   
Year : 2019  |  Volume : 30  |  Issue : 4  |  Page : 974-977
Thalidomide-induced bronchiolitis obliterans organizing pneumonia in a patient with multiple myeloma


1 Department of Hemodialysis, Tahar Sfar Hospital, Mahdia, Faculty of Medicine, Monastir University, Monastir, Tunisia
2 Department of Nephrology, La Rabta Hospital, Tunis, Tunisia
3 Department of Pneumology, La Rabta Hospital, Tunis, Tunisia
4 Department of Research Laboratory of Kidney Diseases (LR00SP01), Charles Nicolle Hospital, Faculty of Medicine, Tunis El Manar University, Tunis, Tunisia

Correspondence Address:
Zohra El Ati
Department of Hemodialysis, Tahar Sfar Hospital, Mahdia
Tunisia
Login to access the Email id


DOI: 10.4103/1319-2442.265477

PMID: 31464258

Rights and Permissions

Thalidomide, which is an angiogenesis inhibitor and immunomodulator that reduces tumor necrosis factor-alpha, has regained value in the treatment of multiple myeloma. Serious pulmonary complications due to thalidomide use remain relatively uncommon. We describe a case of bronchiolitis obliterans organizing pneumonia (BOOP) due to thalidomide. A 51-year-old man with IgG lambda myeloma was treated with thalidomide and dexamethasone. Seven days after the beginning of chemotherapy, the patient presented a fever and a persistent cough. Auscultation revealed crackles in both pulmonary bases. The chest X-ray showed a diffuse bilateral alveolar–interstitial syndrome. Computed tomography scan revealed bilateral pulmonary involvement, with bilateral interstitial alveolar infiltration and ground-glass pattern consolidations. Pulmonary infection, malignant tumor, and lung involvement of multiple myeloma were excluded through various tests. Thalidomide-induced BOOP was suspected, and the drug was withdrawn and replaced by Melphalan. The patient had complete resolution of his symptoms and radiologic pulmonary involvement on discontinuation of the drug. In the absence of other etiologies, physicians should be cognizant of this potential complication in patients receiving thalidomide who present with respiratory symptoms.


[FULL TEXT] [PDF]*
Print this article  Email this article
    

  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Citation Manager
  Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed263    
    Printed0    
    Emailed0    
    PDF Downloaded54    
    Comments [Add]    

Recommend this journal